Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Denver/Boulder, CO

June 19, 2002Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 19, 2002, 8:57 PM MDT for Douglas County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2002, 8:57 PM MDT (02:57 UTC)
Expired
Jun 19, 2002, 9:45 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 51 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:03 PM MDTHail 0.75Castle Rock, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
3090 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 200257
SVRDEN
COC035-200345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
856 PM MDT WED JUN 19 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 945 PM MDT

* AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF CASTLE ROCK...OR ABOUT 29
  MILES SOUTH OF DENVER...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY
HILLS...CASTLE PINES...CASTLE ROCK...FRANKTOWN...LARKSPUR...PARKER...
SURREY RIDGE AND THE PINERY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3953 10496 3916 10499 3920 10469 3955 10468

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:53 PM MDT, 6 hours 4 minutes earlier.

Area forecast discussion, Jun 19, 2:53 PM MDT, 6 hours 4 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
253 PM MDT WED JUN 19 2002

NORTHEAST SFC WINDS HAVE MADE IT ONTO THE PLAINS THIS MORNING WITH
DEWPTS IN THE MID 40S TO LOWER 50S UP IN WYO AND BEGINNING TO ENTER
THE CWA. MESOETA BEGINS TO PRODUCE SOME PRECIP BY 00Z IN AND NEAR
THE HIGHER TRRN AND THEN DRAGS IT OUT EASTWARD INTO NE/KAN BY 06Z.
WOULD LIKE TO SEE A BIT MORE CLOUD OVER WYO TDY BUT WILL KEEP THE
SCT POPS GOING FOR TONIGHT AS DYNAMICS AND COOLING ALOFT COME INTO
PHASE WITH THE UPSLOPE TO 700MB AND SUFFICIENT SFC HEATING FROM THIS
AFTN. CURRENT FCST IS IN LINE. MESOETA FCST CAPES ARE SUFFICIENT FOR
A FEW SEVERE STORMS AS TGNT WELL ESPECIALLY EAST OF WELD. UPSLOPE
AND MOIST CONDITIONS CONTINUE FOR THURSDAY WITH FCST CAPES REMAINING
WELL ABOVE 1200 J/KG IN THE AFTERNOON HRS. COULD EXPECT SOME LOW
CLOUDS ACROSS THE EAST EARLY THURS BUT MESOETA CROSS SECTIONS DONT
STAY SOCKED IN ALL DAY. LIKE THE IDEA OF PARTLY CLOUDY SKIES FOR
THUR AFTN ALONG WITH ANOTHER ROUND OF SCT TSTORMS A FEW OF WHICH
COULD BE SEVERE WITH GOOD SHEAR FOR A SHORT TIME IN THE AFTERNOON.
WILL LEAVE OUT THE MENTION OF SEVERE AND LET EVENING CREW ASSESS
LOCATION AND POSSIBILITY. LOWER AND MID LVL FLOW TREND BACK TO THE
SOUTHWEST BY MIDDAY FRI ACCORDING TO THE MESOETA AND CROSS SECTIONS
INDICATE A RETURN TO DRYNESS AND STABILITY WITH 700MB TEMPS WARMING
BACK TO THE 14-17 DEGC RANGE. AVN FOR FRI ON THE OTHER HAND SHOWING
MOISTURE HOLDING IN EAST OF THE DIVIDE WITH SOUTH TO SLIGHTLY
SOUTHEAST LOW LVL FLOW. WILL AGAIN GIVE MORE WEIGHT OT THE MESOETA
WITH A LESSER CHANCE FOR PRECIP. ALL MDLS HAVE A SERIES OF RIPPLES
IN THE SOUTHWEST FLOW AHEAD OF TROUGH OVR THE GRT BASIN SO WILL
LEAVE AT LEAST AN ISOLD CHANCE FRIDAY FOR AFT AND EVE DESPITE STRONG
WARMING ALOFT. GOING INTO SATURDAY...LOOKS LIKE MORE OF THE SAME
WITH THE AVN HAVING A MOIST BIAS EAST OF THE DIVIDE. ATTM...WOULD
RATHER STAY THE COURSE WITH THE CURRENT ISOLD POPS AND CONSISTENT
WITH FIRE WX ZNS.

LONGER TERM...SUNDAY THROUGH WEDNES...UPPER SHORT WAVE HAS PASSED
INTO EASTERN MT BY MIDDAY SUNDAY AND AVN FINALLY BCMG DRYER WITH
SUBSIDENCE BEHIND TROF. 5890-5920M 500MB HGTS ARE OVER THE AREA BY
MON. MRF INDICATING THAT THE RIDGE WILL GET STRONGER THROUGH WED
WITH HEIGHS APPROACHING 5950M.  WILL KEEP EXT DRY.  FREDIN

.DEN...NONE

In the hours before

Local storm report, Jun 19, 4:57 PM MDT, 4 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
457 PM MDT WED JUN 19 2002

...PRELIMINARY STORM REPORT FOR JUNE 19 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    SOUTH FORT COLLINS        CO   0.75 INCH HAIL
06/19/02   LARIMER

0452 PM    4 NW PAWNEE BUTTES        CO   1.75 INCH HAIL
06/19/02   WELD

JK
Local storm report, Jun 19, 5:10 PM MDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
510 PM MDT WED JUN 19 2002

...PRELIMINARY STORM REPORT FOR JUNE 19 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    SOUTH FORT COLLINS        CO   0.75 INCH HAIL
06/19/02   LARIMER

0452 PM    4 NW PAWNEE BUTTES        CO   1.75 INCH HAIL
06/19/02   WELD

0505 PM    3 NE PAWNEE BUTTES        CO   80 MPH TSTM WIND GUST
06/19/02   WELD                           ESTIMATED BY SPOTTER

JK
Local storm report, Jun 19, 7:30 PM MDT, 1 hour 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
730 PM MDT WED JUN 19 2002

...PRELIMINARY STORM REPORT FOR JUNE 19 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0431 PM    4.5 S FORT COLLINS        CO   0.75 INCH HAIL
06/19/02   LARIMER

0435 PM    SOUTH FORT COLLINS        CO   0.75 INCH HAIL
06/19/02   LARIMER

0452 PM    4 NW PAWNEE BUTTES        CO   1.75 INCH HAIL
06/19/02   WELD

0505 PM    3 NE PAWNEE BUTTES        CO   80 MPH TSTM WIND GUST
06/19/02   WELD                           ESTIMATED BY SPOTTER

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:20 PM MDTSevere Thunderstorm WarningBOUGilpin40 min
Jun 20, 5:25 PM MDTFlash Flood WarningBOUDouglas, Jefferson95 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.